Communications in Mathematical Physics

, Volume 57, Issue 1, pp 83–96 | Cite as

The existence of non-trivial asymptotically flat initial data for vacuum spacetimes

  • Murray Cantor


This paper demonstrates the existence of non-trivial solutions (g, k) to the constraint equations of the initial value formulation of the Einstein field equations over ℝ3 withg ij − δ ij ∼ |x|−1 as |x| → ∞. Using the conformal methods of Lichnerowicz and York, this problem is divided into two parts. First, using weighted Sobolev spaces it is shown the set of pairs (g, k) withg a conformal metric andk transverse-traceless with respect tog forms a smooth vector bundleP with infinite dimensional fiber. Second, it is shown that the elements of a large open set inP uniquely determine a solution to the scalar constraint equation with the appropriate growth at infinity, and thereby determine solution to the constraint equations.


Neural Network Complex System Initial Data Nonlinear Dynamics Sobolev Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bourguignon, J.P., Ebin, D., Marsden, J.: Sur le noyau des operateurs pseudo-differential a symbole surjectif et non injectif. C. R. Acad. Sci. Paris A282, 867–870Google Scholar
  2. 2.
    Cantor, M.: Perfect fluid flows over ℝn with asymptotic conditions. J. Func. Anal.18, 73–84 (1975)Google Scholar
  3. 3.
    Cantor, M.: Some problems of global analysis on asymptotically simple manifolds. Comp. Math. (to appear)Google Scholar
  4. 4.
    Cantor, M.: Spaces of functions with asymptotic conditions. Indiana U. Math. J.24, 397–902 (1975)Google Scholar
  5. 5.
    Cantor, M., Fischer, A., Marsden, J., O'Murchadha, N., York, J.: The existence of maximal slicings in asymptotically flat spacetimes. Commun. math. Phys.49, 187–190 (1976)Google Scholar
  6. 6.
    Choquet-Bruhat, Y.: Global solutions of the equations of constraints in general relativity on closed manifolds. Symp. Math.XIII, 317–325 (1973)Google Scholar
  7. 7.
    Choquet-Bruhat, Y.: Private correspondenceGoogle Scholar
  8. 8.
    Choquet-Bruhat, Y.: Probleme des constraintes sur une variete compacte. C. R. Acad. Sci. Paris274, 682–684 (1972)Google Scholar
  9. 9.
    Choquet-Bruhat, Y.: Sous-varietes, ou a courbure constante, de varietes lorentziennes. C. R. Acad. Sci. Paris280, 169–171 (1975)Google Scholar
  10. 10.
    Choquet-Bruhat, Y., Marsden, J.: Solution of the local mass problem in general relativity. C. R. Acad. Sci. Paris282, 609–612 (1976)Google Scholar
  11. 11.
    Fischer, A., Marsden, J.: The manifold of conformally equivalent metrics. Can. J. Math.29, 193–209 (1977)Google Scholar
  12. 12.
    Kazden, J., Warner, F.: Scalar curvature and conformal deformation of Riemannian structure. J. Diff. Geom.10, 113–134 (1975)Google Scholar
  13. 13.
    Lang, S.: Introduction to differentiable manifolds. New York: Interscience Publishers 1962Google Scholar
  14. 14.
    Lichnerowicz, A.: L'integration des equations de la gravitation probleme desn corps. J. Math. Pures Appl.23, 37–63 (1944)Google Scholar
  15. 15.
    Marsden, J.: Applications of global analysis in mathematical physics. Boston: Publish or Perish 1974Google Scholar
  16. 16.
    Nirenberg, L., Walker, H.: The null space of elliptic partial differential operators in ℝn. J. Math. Anal. Appl.47, 271–301 (1973)Google Scholar
  17. 17.
    O'Murchadha, N., York, J.: Existence and uniqueness of solutions of the Hamiltonian constraint of general relativity on compact manifolds. J. Math. Phys.14, 1551–1557 (1973)Google Scholar
  18. 18.
    O'Murchadha, N., York, J.: Initial-value problem of general relativity. I. General formulation and physical interpretation. Phys. Rev. D10, 428–436 (1974)Google Scholar
  19. 19.
    Protter, M., Weinberger, H.: Maximal principles in differential equations. Englewood Cliffs, NJ: Prentice Hall 1967Google Scholar
  20. 20.
    York, J.W.: Conformally invariant orthogonal decomposition of symmetric tensors on Riemannian manifolds and the initial value problem of general relativity. J. Math. Phys.14, 456–464 (1973)Google Scholar
  21. 21.
    York, J.W.: Covariant decomposition of symmetric tensors in the theory of gravitation. Ann. Inst. H. Poincare21, 319–332 (1974)Google Scholar

Copyright information

© Springer-Verlag 1977

Authors and Affiliations

  • Murray Cantor
    • 1
  1. 1.Department of MathematicsDuke UniversityDurhamUSA

Personalised recommendations